North Dakota, 2020

Tornado and Hail in North Dakota, June 20, 2020

June 20, 2020 · NWS BIS · 6 events in 2 counties and zones

Thunderstorms developed along a surface trough over the James River Valley in modest instability. Multiple funnel clouds were reported over LaMoure and Dickey counties, with a tornado occurring near Ellendale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a surface trough over the James River Valley in modest instability. Multiple funnel clouds were reported over LaMoure and Dickey counties, with a tornado occurring near Ellendale. The tornado produced no damage to evaluate and so by National Weather Service policy was rated EF Unknown. In addition, one inch diameter hail occurred in LaMoure and Dickey counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 1:25 PM CST, 2 hours earlier.

Area forecast discussion, Jun 20, 1:25 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Bismarck ND
225 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM CDT Sat Jun 20 2020

Upper level cut-off low remains nearly stationary over
Saskatchewan/Manitoba region. Weak surface low was located just
north of ND with a trailing cold front extending across ND into
Montana. The front is expected to slowly sag southward and
support additional precip chances over mainly western and southern
areas late tonight through Sunday. Surface analysis also shows a
N-S oriented trough over central ND. The James River Valley region
remains in slight risk area for severe storms. Latest SPC
mesoanalysis shows over 1000 J/kg of MLCAPE across that region
with effective shear only around 30kt and little inhibition.
Around 18Z storms quickly fired up, but likely due to lack of
shear have not been very organized. No big changes with pops,
carrying likely across the southeast and quickly tapering them off
early this evening. Overnight, pops are reintroduced across the
west, spreading eastward during the day on Sunday. Pops are
likely/categorical across the southwest and southcentral on
Sunday with frontal forcing, weak instability of 200-400 J/kg CAPE
and embedded shortwaves in larger scale cyclonic flow.

.LONG TERM...(Sunday night through Saturday)
Issued at 225 PM CDT Sat Jun 20 2020

Precip chances decrease Sunday night, but the active pattern will
continue early next week with upper level cut-off low filling as
it slowly reaches western Ontario by Monday. Meanwhile, an upper
level ridge axis slowly nudges across the intermountain west,
placing the Northern Plains in northwest flow. Some differences
develop between the global models with the ECMWF a little more
progressive with the upper ridge, while the GFS maintains a
stronger cut off low that impedes the ridge from getting as far
east. So although the pattern will favor drier weather mid-week,
greater uncertainty exists for potential warmer weather. The
current forecast reflects a gradual warming trend during the week
with highs near 80 by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1220 PM CDT Sat Jun 20 2020

Best chances for thunderstorms will be for KJMS this afternoon and
early evening. Have continued to carry a period of SHRA and tempo
+TSRA from 20-22Z. Additional showers are expected to move in from
the west overnight into Sunday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JNS
Hazardous weather outlook, Jun 20, 1:50 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
250 PM CDT Sat Jun 20 2020

NDZ001>005-009>013-017>023-031>035-040>045-212000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
250 PM CDT Sat Jun 20 2020 /150 PM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms, mainly south. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday, with the greatest chances over
southwest and south central North Dakota. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-036-037-046>048-050-051-212000-
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
250 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and early this evening.
Some storms may be severe, with large hail up to quarter size and
wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday, with the greatest chances over
southwest and far south central North Dakota. Severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send severe weather reports to law
enforcement, NWS Bismarck social media, or directly to NWS
Bismarck by calling 701-250-4224.

jns

In the hours before

Special weather statement, Jun 20, 1:26 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Bismarck ND
226 PM CDT Sat Jun 20 2020

NDZ048-202015-
La Moure ND-
226 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAMOURE COUNTY UNTIL 315
PM CDT...

At 226 PM CDT, a strong thunderstorm was located 7 miles northeast of
Edgeley, moving northeast at 15 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Lamoure, Marion, Dickey, Grand Rapids and Berlin.

LAT...LON 4629 9861 4646 9872 4663 9830 4663 9827
      4639 9812
TIME...MOT...LOC 1926Z 246DEG 14KT 4641 9857

JONES
Special weather statement, Jun 20, 2:08 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
308 PM CDT Sat Jun 20 2020

NDZ051-202100-
Dickey ND-
308 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKEY COUNTY UNTIL
400 PM CDT...

At 308 PM CDT, a strong thunderstorm was located over Fullerton, or
11 miles north of Ellendale, moving northeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Fullerton and Glover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4604 9846 4612 9859 4629 9844 4628 9801
      4626 9801
TIME...MOT...LOC 2008Z 226DEG 15KT 4616 9844

HOLLAN
Special weather statement, Jun 20, 2:19 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
319 PM CDT Sat Jun 20 2020

NDZ048-202100-
La Moure ND-
319 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMOURE COUNTY UNTIL
400 PM CDT...

At 319 PM CDT, a strong thunderstorm was located 8 miles southeast of
Marion, or 26 miles northeast of Edgeley, moving northeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
LaMoure County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4641 9835 4654 9838 4663 9821 4663 9804
      4662 9803 4646 9804
TIME...MOT...LOC 2019Z 245DEG 17KT 4652 9821

HOLLAN
Special weather statement, Jun 20, 2:33 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
333 PM CDT Sat Jun 20 2020

NDZ047-048-202115-
La Moure ND-Logan ND-
333 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAMOURE AND EAST CENTRAL
LOGAN COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, a strong thunderstorm was located 6 miles southwest of
Jud, or 13 miles northwest of Edgeley, moving east at 25 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Edgeley and Jud.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4639 9912 4651 9912 4657 9858 4635 9856
TIME...MOT...LOC 2033Z 273DEG 24KT 4645 9897

HOLLAN
Special weather statement, Jun 20, 2:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
351 PM CDT Sat Jun 20 2020

NDZ037-048-202130-
La Moure ND-Stutsman ND-
351 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAMOURE AND
SOUTHEASTERN STUTSMAN COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, a strong thunderstorm was located near Adrian, or 18
miles north of Edgeley, moving east at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Adrian and Montpelier.

LAT...LON 4655 9842 4657 9871 4667 9875 4673 9844
      4663 9844 4663 9842
TIME...MOT...LOC 2051Z 252DEG 17KT 4662 9864

HOLLAN
Special weather statement, Jun 20, 3:18 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
418 PM CDT Sat Jun 20 2020

NDZ051-202200-
Dickey ND-
418 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKEY COUNTY UNTIL 500
PM CDT...

At 418 PM CDT, a strong thunderstorm was located 11 miles northwest
of Ellendale, moving east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Fullerton, Monango and Merricourt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4608 9881 4628 9879 4628 9832 4604 9836
TIME...MOT...LOC 2118Z 272DEG 21KT 4612 9870

HOLLAN

The radar

The Aberdeen radar (KABR), 111 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 hail, 1 tornado. Local standard time, as filed.

Hail, La Moure

When
June 20, 3:25 PM CST to 3:28 PM CST
Where
La Moure County, 6.16 mi NE of Edgeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.440, -98.620

Funnel Cloud, La Moure

When
June 20, 3:49 PM CST to 3:51 PM CST
Where
La Moure County, 3.36 mi NW of La Moure
Reported by
Public
Coordinates
46.390, -98.340

Hail, Dickey

When
June 20, 4:20 PM CST to 4:22 PM CST
Where
Dickey County, 2.04 mi ENE of Ellendale Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.030, -98.480

Tornado, Dickey

When
June 20, 4:25 PM CST to 4:26 PM CST
Where
Dickey County, 3.36 mi E of Ellendale Arpt to 3.6 mi E of Ellendale Arpt
Rating
EFU
Path length
0.27 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
46.020, -98.450

The tornado touched down northeast of Ellendale. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

Funnel Cloud, Dickey

When
June 20, 4:32 PM CST to 4:34 PM CST
Where
Dickey County, 4.37 mi W of Guelph
Reported by
Trained Spotter
Coordinates
46.010, -98.320

Funnel Cloud, Dickey

When
June 20, 5:00 PM CST to 5:02 PM CST
Where
Dickey County, 2.28 mi SSW of Ludden
Reported by
Trained Spotter
Coordinates
45.970, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893226, 893227, 893228, 893234, 893230, 893231.